Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 30, NWS Columbia, SC

May 4, 2019Burke County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2019, 11:46 PM EDT for Burke County, Richmond County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 11:46 PM EDT (03:46 UTC)
Expired
May 5, 2019, 12:30 AM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burke County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

486 
WUUS52 KCAE 050346
SVRCAE
GAC033-245-050430-
/O.NEW.KCAE.SV.W.0030.190505T0346Z-190505T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1146 PM EDT Sat May 4 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Burke County in east central Georgia...
  Richmond County in east central Georgia...

* Until 1230 AM EDT.

* At 1146 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles north of Stapleton to near Gough to Wadley,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  North Augusta, Waynesboro, Fort Gordon, Augusta, Martinez,
  Hephzibah, Glendale, Gough, South Augusta, Midtown, Summerville,
  Augusta Mall, Daniel Field, Augusta Regional Airport, Village Plaza
  Shopping Center, Augusta National Golf Club, McBean, Blythe,
  Keysville and Vidette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3308 8229 3323 8223 3331 8235 3355 8203
      3349 8199 3347 8193 3344 8191 3342 8193
      3341 8191 3341 8195 3338 8193 3337 8195
      3334 8194 3335 8191 3334 8192 3330 8188
      3331 8185 3310 8193 3295 8227
TIME...MOT...LOC 0346Z 236DEG 47KT 3331 8243 3308 8232 3286 8241 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa
2 follow-up statements
703 
WWUS52 KCAE 050406
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1206 AM EDT Sun May 5 2019

GAC033-245-050430-
/O.CON.KCAE.SV.W.0030.000000T0000Z-190505T0430Z/
Burke GA-Richmond GA-
1206 AM EDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR NORTHWESTERN BURKE AND RICHMOND COUNTIES...

At 1205 AM EDT, severe thunderstorms were located along a line
extending from Grovetown to 7 miles south of Hephzibah to 7 miles
south of Gough, moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
North Augusta, Waynesboro, Fort Gordon, Augusta, Martinez, Hephzibah,
Glendale, Gough, South Augusta, Midtown, Summerville, Augusta Mall,
Daniel Field, Augusta Regional Airport, Village Plaza Shopping
Center, Augusta National Golf Club, McBean, Blythe, Keysville and
Vidette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3308 8229 3323 8223 3331 8235 3355 8203
      3349 8199 3347 8193 3344 8191 3342 8193
      3341 8191 3341 8195 3338 8193 3337 8195
      3334 8194 3335 8191 3334 8192 3330 8188
      3331 8185 3310 8193 3295 8227
TIME...MOT...LOC 0405Z 236DEG 47KT 3344 8220 3321 8209 3299 8219 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa
541 
WWUS52 KCAE 050431
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1231 AM EDT Sun May 5 2019

GAC033-245-050441-
/O.EXP.KCAE.SV.W.0030.000000T0000Z-190505T0430Z/
Burke GA-Richmond GA-
1231 AM EDT Sun May 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BURKE AND
RICHMOND COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3308 8229 3323 8223 3331 8235 3355 8203
      3349 8199 3347 8193 3344 8191 3342 8193
      3341 8191 3341 8195 3338 8193 3337 8195
      3334 8194 3335 8191 3334 8192 3330 8188
      3331 8185 3310 8193 3295 8227
TIME...MOT...LOC 0431Z 236DEG 47KT 3361 8190 3338 8179 3316 8189 

$$
fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:38 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 4, 10:38 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1038 PM EDT Sat May 4 2019

.SYNOPSIS...
Showers and thunderstorms will continue through Sunday as a cold
front and upper trough move through the region. The front will
move through the region by Sunday evening with drier air
spreading into the region for early next week. Temperatures will
remain above normal into next week with dry conditions after
the frontal passage.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
Regional radar showing another round of activity moving into the
CSRA as of 0230Z. Overall activity has diminished some since
this afternoon, however, high resolution models and radar trends
support chance pops through the overnight hours associated with
a shortwave. The severe threat will be lower overnight given
less instability than this afternoon, although a few strong
storms are still possible. Models showing LI values around -3 to
-4 overnight, CAPE around 700 to 900 J/kg, and 0 to 6 km shear
around 40 knots. Temperatures have already dropped close to
overnight lows in rain cooled air in many locations. Overnight
lows in the middle to upper 60s.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH TUESDAY/...
A cold front and upper trough will push through the region Sunday
morning and early afternoon with a chance of showers and
thunderstorms. SPC moved the Marginal Risk of severe weather closer
to the coast last night, therefore the risk of damaging winds is
minimal. The severe weather parameters such as Lifted Index and CAPE
decrease during the day as drier air pushes into the region.

The pattern transitions to a dry zonal flow aloft Sunday Night
through Monday. High pressure aloft establishes itself over the
region on Tuesday.  Expect dry weather and very warm temperatures
for early May.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Medium range forecast models diverge starting Wednesday in terms of
the suppression of high pressure aloft over the Southeast U.S.  The
GFS aggressively breaks down the ridge axis while the ECMWF and
Canadian models keep it in place through Thursday. This model
divergence impacts the timing of convection in the forecast late
next week. Will split the middle and remain consistent with previous
forecasts to start forecasting a chance of showers and
thunderstorms on Thursday.

A southwest flow aloft will bring a series of disturbances into the
region Friday through Saturday with a chance of showers and
thunderstorms on both days.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms have returned at the AGS/DNL
terminals as of 0230Z and are expected to reach the other
terminals by 04Z based on current radar trends. Scattered
showers and thunderstorms will continue through the night with
restrictions possible at the terminals. Ample low level
moisture supports stratus development late tonight and into
Sunday morning. IFR stratus has already developed at times
tonight at OGB and CAE. Models indicate a 40 knot low level jet
which should result in enough mixing for stratus rather than
fog. Some models are also indicating potential for low level
wind shear developing overnight, so have added mention at all
terminals. Ongoing showers and thunderstorms expected Sunday
morning as an upper trough and cold front move through the area
with associated restrictions. Southwesterly winds around 10 to
15 knots Sunday morning will veer to westerly by midday with
gusts around 20 to 24 knots.

EXTENDED AVIATION OUTLOOK..Fair weather expected Monday through
Wednesday. Chance of showers and thunderstorms returns on
Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 4, 8:31 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
831 PM EDT Sat May 4 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
060045-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
831 PM EDT Sat May 4 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 4, 7:10 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
710 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     CHESTERFIELD            34.73N 80.09W
05/04/2019                   CHESTERFIELD       SC   TRAINED SPOTTER

            MULTIPLE TREES REPORTED DOWN IN TOWN OF
            CHESTERFIELD. TIME ESTIMATED BY RADAR.

&&

DA
Local storm report, May 4, 7:11 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     CHESTERFIELD            34.74N 80.09W
05/04/2019                   CHESTERFIELD       SC   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA OF POWER
            LINES DOWN IN CHESTERFIELD. TIME ESTIMATED
            BY RADAR.

&&

DA
Special weather statement, May 4, 7:32 PM EDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
732 PM EDT Sat May 4 2019

SCZ020-021-027-028-030-050000-
Fairfield SC-Lexington SC-Aiken SC-Newberry SC-Richland SC-
732 PM EDT Sat May 4 2019

...Strong Thunderstorms Will Impact Portions of central Fairfield...
Lexington...northeastern Aiken...east central Newberry and
northwestern Richland Counties Until 800 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 732 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Monticello to
near Lexington to Aiken Municipal Airport, moving east at 50 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Winnsboro, Springdale, St. Andrews, VC Summer Nuclear Station,
Dentsville, Lake Murray Dam, Oak Grove, Red Bank, South Congaree,
Pine Ridge, Gaston, Arcadia Lakes, Columbia International University
and Jenkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 17 and 79.
 Interstate 26  Interstate 77 between mile markers 0 and 6, and
between mile markers 8 and 45.

LAT...LON 3449 8090 3405 8085 3372 8124 3358 8183
      3395 8137 3441 8132
TIME...MOT...LOC 2332Z 256DEG 45KT 3436 8126 3397 8130 3365 8169

fwa
Special weather statement, May 4, 8:56 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
856 PM EDT Sat May 4 2019

SCZ027-028-036-037-050130-
Orangeburg SC-Lexington SC-Calhoun SC-Richland SC-
856 PM EDT Sat May 4 2019

...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...southeastern Lexington...northwestern Calhoun and
southeastern Richland Counties Until 930 PM EDT....

At 856 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Sandy Run, or 8 miles southwest of McEntire
Air Base, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
McEntire Air Base, Gaston, Eastover, SC State Farmer's Market,
Congaree National Park, Hopkins, Sandy Run, Gadsden, Horrel Hill,
Swansea, New Zion, Lexington Acres Pond and Silver Lake.

LAT...LON 3377 8061 3369 8111 3390 8108 3403 8060
      3400 8065 3397 8063 3397 8062 3391 8063
      3388 8062 3385 8063 3384 8062 3382 8062
      3381 8060 3379 8060
TIME...MOT...LOC 0056Z 256DEG 31KT 3385 8092

fwa
Special weather statement, May 4, 9:20 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
920 PM EDT Sat May 4 2019

SCZ016-028-029-031-037-038-050200-
Chesterfield SC-Calhoun SC-Clarendon SC-Sumter SC-Richland SC-Lee SC-
920 PM EDT Sat May 4 2019

...Strong Thunderstorms Will Impact Portions of southeastern
Chesterfield...central Calhoun...northern Clarendon...Sumter...
southeastern Richland and Lee Counties Until 1000 PM EDT....

At 920 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Clyde to 6
miles south of Gadsden, moving east at 55 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Sumter, Bishopville, South Sumter, Shaw Air Base, Eastover, Alcolu,
Oakland, Woods Bay State Park, Elliott, Mulberry, Lee State Park,
Sumter County Airport, Clyde, Millwood, Poinsett State Park, North
Hartsville, Turbeville, Mayesville, Pinewood and Lynchburg.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 110 and 126.
 Interstate 26  Interstate 95 between mile markers 119 and 146.

LAT...LON 3436 8017 3432 8017 3429 8014 3420 8011
      3416 8016 3415 8015 3409 8008 3408 8003
      3399 7989 3395 7998 3391 7996 3371 8011
      3369 8088 3445 8017 3446 8011 3442 8019
      3450 7988
TIME...MOT...LOC 0120Z 265DEG 47KT 3440 8014 3376 8075

fwa
Special weather statement, May 4, 10:47 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
1047 PM EDT Sat May 4 2019

GAZ040-064-065-077-SCZ018-025-030-050315-
Burke GA-Richmond GA-Lincoln GA-Columbia GA-Aiken SC-McCormick SC-
Edgefield SC-
1047 PM EDT Sat May 4 2019

...Strong Thunderstorms Will Impact Portions of central Burke...
Richmond...southeastern Lincoln...Columbia...southwestern Aiken...
southeastern McCormick and Edgefield Counties Until 1115 PM EDT....

At 1047 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Mistletoe State
Park to near Augusta Regional Airport to near Herndon, moving
northeast at 45 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Evans, Waynesboro, Fort Gordon,
Augusta, Clearwater, Martinez, Aiken Mall, Plant Vogtle, Belvedere,
Edgefield, Hephzibah, New Ellenton, Jackson, Sardis, Glendale, South
Augusta and Clarks Hill Recreation Area.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 186 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 18.
 Interstate 26  Interstate 520 in Georgia between mile markers 1 and
15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3330 8208 3368 8245 3394 8201 3356 8164
      3323 8172 3319 8177 3316 8176 3314 8174
      3296 8178 3294 8182 3295 8188 3292 8196
      3292 8208 3288 8213 3281 8215 3281 8217
TIME...MOT...LOC 0247Z 236DEG 41KT 3367 8233 3335 8201 3285 8211

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:47 PM EDTSpecial Weather StatementCAEBurke, Columbia, Richmond28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.